Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

A two-step godunov-type scheme for the euler equations


A second-order Godunov-type scheme for the Euler equations in conservation form is derived. The method is based on the ENO formulation proposed by Harten et al. The fundamental difference lies in the use of a two-step scheme to compute the time evolution. The scheme is TVD in the linear scalar case, and gives oscillation-free solutions when dealing with nonlinear hyperbolic systems. The admissible time step is twice that of classical Godunovtype schemes. This feature makes it computationally cheaper than one-step schemes, while requiring the same computer storage.


Viene data una nuova estensione al secondo ordine del metodo di Godunov per la soluzione delle equazioni di Eulero in forma conservativa. Il metodo é basato sulla formulazione ENO proposta da Harten et al. La differenza fondamentale consiste nel calcolo dell'evoluzione temporale, ottenuta mediante uno schema a due passi. Questo consente l'uso di un passo di integrazione nel tempo doppio rispetto agli altri schemi alla Godunov ad un solo passo. Il metodo proposto risulta quindi piú efficiente e puó inoltre essere implementato senza alcun aumento dell'occupazione di memoria. Viene dimostrato che lo schema é TVD nel caso lineare, e che fornisce soluzioni prive di oscillazioni spurie nel caso di sistemi non-lineari.

This is a preview of subscription content, log in to check access.


  1. 1.

    GodunovS. K., Mat. Sb. 47 (1959), 271.

  2. 2.

    VanLeerB., J. Comput. Phys. 32 (1979), 101.

  3. 3.

    ColellaP., SIAM J. Sci. Stat. Comput. 6 (1985), 104.

  4. 4.

    Ben-ArtziM. and FalcovitzJ., J. Comput. Phys. 55 (1984), 1.

  5. 5.

    ColellaP. and WoodwardP. R., J. Comput. Phys. 54 (1984), 174.

  6. 6.

    HartenA., EngquistB., OsherS. and ChakravarthyS. R., J. Comput. Phys. 71 (1987), 231.

  7. 7.

    ZhuY.-I. and ChenB.-m., Computers and Fluids 9 (1981), 339.

  8. 8.

    GabuttiB., Computers and Fluids 11 (1983), 3.

  9. 9.

    HartenA., SIAM J. Numer. Anal. 21 (1984), 1.

  10. 10.

    SwebyP. K., SIAM J. Numer. Anal. 21 (1984), 995.

  11. 11.

    ZannettiL. and MorettiG., AIAA J. 20 (1981), 12.

  12. 12.

    RoeP. L., J. Comput. Phys. 43 (1981), 357.

  13. 13.

    LaxP. D., Hyperbolic Systems of Conservation Laws and the Mathematical Theory of Shock Waves, SIAM, Philadelphia, 1973.

  14. 14.

    ZalesakS. T., Adv. Com. Meth. Part. Diff. Eqs. 6 (1987), 15.

  15. 15.

    WhithamG. B., Linear and Non Linear Waves, Wiley, New York, 1974.

Download references

Author information

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Di Mascio, A., Favini, B. A two-step godunov-type scheme for the euler equations. Meccanica 26, 179–188 (1991).

Download citation

Key words

  • Discontinuous Solutions
  • Numerical Methods
  • Fluid Dynamics